Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 14, NWS Corpus Christi, TX

October 3, 2009Duval County, McMullen County, Texas

NWS Corpus Christi, TX issued this tornado warning at Oct 3, 2009, 4:54 PM CDT for Duval County, McMullen County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2009, 4:54 PM CDT (21:54 UTC)
Expired
Oct 3, 2009, 5:45 PM CDT
In force
51 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

Counties Duval County, TX, McMullen County, TX

The radar

The Corpus Christi radar (KCRP), 105 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3300 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KCRP 032154
TORCRP
TXC131-311-032245-
/O.NEW.KCRP.TO.W.0014.091003T2154Z-091003T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
454 PM CDT SAT OCT 3 2009

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN DUVAL COUNTY IN SOUTH TEXAS...
  SOUTHERN MCMULLEN COUNTY IN SOUTH TEXAS...

* UNTIL 545 PM CDT

* AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 15 MILES WEST OF
  SEVEN SISTERS...OR 17 MILES NORTHWEST OF FREER...MOVING SOUTHEAST
  AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  LOMA ALTA BY 535 PM CDT...
  SEVEN SISTERS BY 540 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 2816 9836 2772 9836 2803 9880 2821 9880
TIME...MOT...LOC 2154Z 291DEG 16KT 2808 9875

$$

MJG
1 follow-up statement
000 
WWUS54 KCRP 032216
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
516 PM CDT SAT OCT 3 2009

TXC131-311-032245-
/O.CON.KCRP.TO.W.0014.000000T0000Z-091003T2245Z/
DUVAL-MCMULLEN-
516 PM CDT SAT OCT 3 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR NORTH
CENTRAL DUVAL AND SOUTHEASTERN MCMULLEN COUNTIES...

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 8 MILES NORTHWEST OF
SEVEN SISTERS...OR 13 MILES NORTH OF FREER...MOVING EAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  SEVEN SISTERS AND LOMA ALTA BY 540 PM CDT...

IN ADDITION TO THE TORNADO THREAT...THIS THUNDERSTORM IS LIKELY 
PRODUCING VERY LARGE HAIL POSSIBLY UP TO BASEBALL SIZE ACROSS THE 
WARNED AREA.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 2806 9876 2819 9869 2816 9836 2772 9836
TIME...MOT...LOC 2214Z 281DEG 15KT 2806 9865

$$

MJG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this tornado warning went out at Oct 3, 3:13 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Oct 3, 3:13 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
313 PM CDT SAT OCT 3 2009

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...SCATTERED CONVECTION
IS CURRENTLY DEVELOPING IN THE VICINITY OF THE WARM FRONT LOCATED
ALONG A COTULLA TO VICTORIA LINE. THE BULK OF THE ACTIVITY IS
GENERALLY NORTHEAST OF INTERSTATE 37...WHERE 700MB TEMPS ARE LESS
THAN 10C. THE ECMWF/GFS CONTINUE TO PROG 850MB-700MB WAA TO
INCREASE ACROSS SOUTH TEXAS OVERNIGHT WITH BOUNDARY LAYER TEMPS
INCREASING AS A RESULT. THIS SHOULD HINDER CONVECTIVE DEVELOPMENT
FROM SOUTH TO NORTH OVERNIGHT AS LAPSE RATES BECOME LESS
FAVORABLE. THE GFS/NAM/ECMWF PROG AN UPPER LEVEL SHORTWAVE TO MOVE
ACROSS MEXICO TONIGHT AND PUSH INTO THE RIO GRANDE BY 12Z SUNDAY.
THIS UPPER LEVEL DISTURBANCE SHOULD TRIGGER CONVECTION ACROSS THE
WESTERN BRUSH COUNTRY SUNDAY MORNING WITH SHOWERS AND THUNDERSTORMS
TRAVERSING FROM WEST TO EAST THROUGH THE EARLY AFTERNOON HOURS.
NVA SHOULD OVERSPREAD SOUTH TEXAS FROM WEST TO EAST IN THE WAKE OF
THE SHORTWAVE. FURTHERMORE...700MB TEMPS ARE PROGGED TO INCREASE
TO WELL ABOVE 10C AREAWIDE SUNDAY AFTERNOON WITH PRECIP CHANCES
DECREASING SIGNIFICANTLY FROM SW TO NE SUNDAY NIGHT. GENERALLY
FOLLOWED A NAM/GFS MOS CONSENSUS TEMPERATURE FORECAST FOR THE
SHORT-TERM.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...SOUTH TEXAS BEGINS THE
EXTENDED BETWEEN SYSTEMS AS ONE LARGE UPPER LOW CHURNS ACROSS
EASTERN CANADA WHILE ANOTHER MOVES ACROSS THE WESTERN CONUS. A RIDGE
AXIS BETWEEN THE TWO ACROSS THE CENTRAL GULF COAST WILL PROVIDE FAIR
AND WARM WEATHER FOR THE FIRST PART OF NEXT WEEK WHILE THE WESTERN
LOW STREAKS ACROSS THE NORTHERN PLAINS.

BOTH THE GFS AND THE ECMWF TAKE THE NEXT IMPULSE IN THE ACTIVE
WESTERLY STREAM AND CLOSE OFF AN UPPER LOW NEAR SOUTHERN CALIFORNIA
BY MIDWEEK. THIS FEATURE SHOULD KEEP US IN SOUTHWEST UPPER FLOW FOR
A WHILE. GFS...AS IS TYPICAL...EJECTS THE UPPER LOW MUCH TOO
QUICKLY...SO HAVE FOLLOWED CLOSER TO ECMWF SOLUTIONS THAT KEEP THE
UPPER LOW CENTER FURTHER BACK INSTEAD OF CREATING A GIGANTIC MONSTER
OF AN UPPER LOW OVER WINNIPEG LIKE THE 13/12Z GFS RUN DOES.

END RESULT OF ALL THIS IS GRADUALLY INCREASING CHANCES FOR
PRECIPITATION AS NUMEROUS UNTIMEABLE IMPULSES INTERACT WITH
GRADUALLY INCREASING GULF MOISTURE. AM CONCERNED THAT MODEL FORECAST
7H TEMPERATURES ARE STILL TOO HIGH...AND SO ATTEMPTS AT CONVECTION
MAY END UP FIZZLING. THIS FAR OUT THOUGH...THE PRUDENT COURSE IS TO
STICK AT OR JUST BELOW NUMERICAL GUIDANCE UNTIL MORE OF A CONSENSUS
EMERGES.

GIVEN CONSENSUS MODEL HEIGHTS AND TEMPERATURES...KEPT MAX TEMPS A
GOOD DISTANCE ABOVE NORMAL FOR EARLY OCTOBER.

&&

.MARINE (TONIGHT THROUGH SUNDAY NIGHT)...AN INCREASING LOW-LEVEL
JET COMBINED WITH AN UNSTABLE MARINE LAYER WILL ALLOW THE HIGHER
WINDS ALOFT TO MIX TO THE SURFACE AFTER MIDNIGHT TONIGHT.
THEREFORE...HOISTED AN SCA FOR THE GULF 20 TO 60 NM OFFSHORE
AFTER 09Z WITH SCEC CONDITIONS EXPECTED OVER THE BAYS/NEARSHORE
WATERS DURING THE SAME PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    78  93  79  92  79  /  30  20  10  10  10
VICTORIA          75  89  75  92  77  /  70  60  20  10  10
LAREDO            78  99  80  98  79  /  30  30  10  10  10
ALICE             76  94  78  96  78  /  30  20  10  10  10
ROCKPORT          79  91  81  88  82  /  40  30  20  10  10
COTULLA           74  92  76  98  75  /  50  40  10  10  10
KINGSVILLE        79  94  79  95  79  /  20  20  10  10  10
NAVY CORPUS       80  91  81  88  82  /  30  20  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 4 AM TO 7 PM CDT SUNDAY FOR THE
     FOLLOWING ZONES: WATERS FROM BAFFIN BAY TO PORT ARANSAS
     FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL FROM 20 TO 60 NM.

&&

TM/95...SHORT TERM
JV/71...LONG TERM
Hazardous weather outlook, Oct 3, 5:22 AM CDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
522 AM CDT SAT OCT 3 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-041030-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
522 AM CDT SAT OCT 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT AS A WARM FRONT MOVES NORTH ACROSS THE REGION. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE...INCREASING THE POTENTIAL FOR
LOCALIZED FLOODING AND EXCESSIVE WATER ACCUMULATION IN LOW LYING
AREAS. AT THIS TIME AM NOT EXPECTING ANY ORGANIZED SEVERE
WEATHER...HOWEVER A BRIEF STRONG STORM CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY. ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KRR/WC

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 3:37 PM CDTSmall Craft AdvisoryCRP24 hr
Oct 3, 4:29 PM CDTSevere Thunderstorm WarningCRPDuval, La Salle, McMullen61 min
Oct 3, 5:30 PM CDTSevere Thunderstorm WarningCRPBee, Goliad60 min
Oct 3, 5:39 PM CDTSevere Thunderstorm WarningCRPDuval, Jim Wells, Live Oak, McMullen66 min
Oct 3, 5:59 PM CDTFlash Flood WarningCRPBee, Goliad2 hr
Oct 3, 6:39 PM CDTSevere Thunderstorm WarningCRPJim Wells, Live Oak53 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.